MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1260
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 110.0, and 174.0 through 182.0 cm from the proximal end.The embolization was intact with its pusher assembly.The introducer sheath had coagulated blood inside.Resistance was encountered while advancing the smart coil through a demonstration microcatheter and the smart coil could not be advanced any further.Conclusions: evaluation of the first evaluated smart coil revealed that the pusher assembly was kinked.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further evaluation of the returned smart coil revealed that the introducer sheath had coagulated blood inside.During the functional test, resistance was encountered while advancing the smart coil through a demonstration microcatheter and smart coil could not be advanced any further.The root cause of the initial resistance could not be determined.The coagulated blood likely contributed the resistance experienced during the functional test.Evaluation of the second evaluated smart coil revealed that the pusher assembly was kinked.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further evaluation of the returned smart coil revealed embolization coil winds were offset.If the device is not re-sheath prior to returning the device to penumbra for evaluation, damage such as offset coil winds may occur.Evaluation of the non-penumbra microcatheter revealed that the device was ovalized distally.Both returned smart coils were unable to be functionally tested with the returned microcatheter.If the introducer sheath was misaligned within the hub prior to advancement it may have contributed to the inability to advance both smart coils into the non-penumbra microcatheter.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02130.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician felt resistance and was unable to advance a smart coil through the hub of microcatheter and, therefore, the smart coil was removed.The physician then attempted to place another smart coil, however felt the same resistance.The physician attempted to force the coil forward and, consequently, the pusher assembly of the smart coil became kinked.Therefore, the smart coil was removed, and the procedure was completed using new coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8007512
Report Number3005168196-2018-02129
Device Sequence Number1301409
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2022
Device Catalogue Number400SMTSTD1260
Device Lot NumberF76887
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2018
Initial Report FDA Received Date10/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005